Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 77, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 11, 2008, 8:06 AM EDT for Turner County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2008, 8:06 AM EDT (12:06 UTC)
- Expired
- May 11, 2008, 8:30 AM EDT
- In force
- 24 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Turner County, GA
The radar
The Robins AFB radar (KJGX), 99 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:52 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2007 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 111207
SVRTAE
GAC287-111230-
/O.NEW.KTAE.SV.W.0077.080511T1206Z-080511T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
806 AM EDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 830 AM EDT
* AT 802 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF AMBOY...OR
10 MILES SOUTHEAST OF CORDELE...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
REBECCA BY 815 AM EDT...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SUNDAY AFTERNOON.
LAT...LON 3183 8348 3172 8346 3170 8348 3180 8369
3182 8368 3182 8363 3185 8362 3187 8360
TIME...MOT...LOC 1206Z 282DEG 45KT 3185 8359
$$
17-GOULDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:01 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 11, 4:01 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EDT SUN MAY 11 2008
...SEVERE WEATHER EXPECTED ACROSS PORTIONS OF OUR AREA TODAY...
.SYNOPSIS...
THE 04 UTC REGIONAL SURFACE ANALYSIS SHOWED A WARM FRONT FROM NEAR
SAVANNA GEORGIA TO A TRIPLE POINT IN SOUTHEAST ARKANSAS...A COLD
FRONT FROM THIS TRIPLE POINT TO CENTRAL TEXAS...AND AN OCCLUDED
FRONT NORTH OF THE TRIPLE POINT. VAPOR IMAGERY AND UPPER AIR
PROFILERS SHOWED AN UNUSUALLY STRONG (FOR THIS TIME OF YEAR) TROUGH
PROPAGATING RAPIDLY EASTWARD OVER THE CENTRAL PLAINS...WITH A
POWERFUL WIND MAXIMUM AT THE BASED OF THE TROUGH OVER NORTHER
OKLAHOMA. REGIONAL SATELLITE IMAGERY AND IR IMAGERY SHOWED THAT A
LARGE AND STRONG MCS HAD DEVELOPED ACROSS NORTHERN GEORGIA AND
CENTRAL ALABAMA...WITH CLOUD TOPS REACHING 47K FT AND AN
ASTONISHING AMOUNT OF LIGHTNING STRIKES. SCATTERED THUNDERSTORMS
WERE RAPIDLY DEVELOPING SOUTHEASTWARD AHEAD OF THE MCS...AND WILL
SOON BE IN OUR SOUTHEAST ALABAMA AND SOUTH GEORGIA COUNTIES.
&&
.SHORT TERM...
(TODAY THROUGH TUESDAY) THE 00 UTC GFS AND NAM...WHICH ARE IN GOOD
AGREEMENT...CONTINUE TO FORECAST FAVORABLE LARGE SCALE CONDITIONS
FOR SEVERE WEATHER IN OUR AREA. THE MAIN CHANGE IN THE NUMERICAL
GUIDANCE FROM 24 HOURS AGO WAS TO SPEED UP THIS SYSTEM EVEN MORE. IT
NOW APPEARS THAT NEARLY ALL THE RAIN WILL END ACROSS OUR AREA BY
SUNSET THIS EVENING...IF NOT SOONER. A BLEND OF GFS/NAM SHOW
MLCAPE AROUND 1000 J/KG...MUCAPE AROUND 1600 J/KG...0-6 KM
VERTICAL WIND SHEAR AROUND 50 KT...AND 0-1 KM VERTICAL WIND SHEAR
NEAR 30 KT. ALL OF THESE PARAMETERS ARE UNUSUALLY FAVORABLE FOR
SEVERE WEATHER...ESPECIALLY FOR EARLY MAY. OUR LATEST OBJECTIVE
SEVERE PROBABILITIES AND SPC SUBJECTIVE PROBABILITIES INDICATE
ABOUT 30 PERCENT CHANCE OF DAMAGING WINDS/HAIL AND A 10 PERCENT
CHANCE OF A TORNADO WITHIN 25 MILES OF ANY POINT. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE IN SOUTH GEORGIA...WHERE THE SYNOPTIC
SCALE Q-G FORCING...DEEP LAYER MOISTURE...AND VERTICAL WIND SHEAR
WILL BE A LITTLE MORE FAVORABLE. SOME OF THE MOMENTUM FROM THE
FAST WINDS ALOFT WILL MIX DOWN TO THE SURFACE TODAY...SO WE WILL
ISSUE A LAKE WIND ADVISORY. FAIR WEATHER AND COOLER TEMPERATURES
ARE FORECAST BEHIND THE FRONT...WITH BELOW-AVERAGE TEMPERATURES
MONDAY AND TUESDAY MORNING. TEMPERATURES WILL QUICKLY REBOUND TO
NEAR AVERAGE TUESDAY AFTERNOON AS DEEP LAYER RIDGING DEVELOPS OVER
THE SOUTHEAST.
.LONG TERM...
(WEDNESDAY-SUNDAY)...THE SURFACE RIDGE AXIS RESPONSIBLE FOR A
COOL START WEDNESDAY MORNING MOVES QUICKLY OFFSHORE, WITH ONSHORE
FLOW COMMENCING DURING THE AFTERNOON. A DEVELOPING WARM FRONT TO
THE W MOVES ACROSS THE REGION ON THURSDAY, FOLLOWED BY AN
APPROACHING COLD FRONT. HAVE INTRODUCED SLIGHT CHANCE POPS ON
THURSDAY, FOLLOWED BY CHANCE POPS ON FRIDAY AS A COLD FRONT
BECOMES ALIGNED NE-SW AND ENTERS OUR NW ZONES. THE 11/00Z GFS
DEPICTS THE FRONT STALLING OVER THE PANHANDLE/NRN FL PENINSULA
THIS WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES AND SURFACE
LOW PRESSURE WAVES DEVELOP AND MOVE ALONG THE BOUNDARY. THE 11/00Z
EURO MODEL SHOWS A MORE PROGRESSIVE PATTERN WITH THE FRONT AND
ASSOCIATED CONVECTION PUSHING SE OF THE CWA SATURDAY NIGHT. FOR
NOW, WILL TAKE THE CONSERVATIVE APPROACH AND KEEP AT LEAST SLIGHT
CHANCES FOR SHWRS/TSTMS. DAYTIME HIGHS WILL AVERAGE SLIGHTLY ABOVE
SEASONAL NORMS (85-90), WHILE NIGHTTIME LOWS REMAIN MILD (65-70
INLAND TO 70-75 COAST).
&&
.AVIATION...
SLY FLOW OF VERY MOIST AIR FROM THE GULF WILL PROMOTE AREAS OF
LOW CIGS OVERNIGHT. THE MESOSCALE CONVECTIVE SYSTEM PRECEDING A
COLD FRONT TO THE NW WILL CONTINUE TO PROGRESS SEWD TOWARD THE
REGION, WITH THE LEADING EDGE IMPACTING KDHN AFTER 10Z, KABY AFTER
11Z, KPFN AFTER 12Z, KTLH AFTER 13Z, AND KVLD AFTER 14Z SUNDAY.
HAVE INCLUDED TEMPO GROUPS FOR CONVECTIVE WIND GUSTS ABOVE 35 KTS
AND IFR VSBYS IN HEAVY RAIN. THE CONVECTION ENDS FROM NW TO SE
FROM LATE SUNDAY MORNING THROUGH LATE AFTERNOON. WINDS WILL SHIFT
TO THE W AND BECOME BREEZY WITH OCNL GUSTS TO 25 KTS DURING THE
DAY. CLOUDS WILL DECREASE DURING THE LATE AFTERNOON AND EARLY
EVENING, WITH WINDS SLOWLY DIMINISHING.
&&
.MARINE...
THE LATEST NUMERICAL GUIDANCE IS SHOWING A 50 PERCENT CHANCE OF
SMALL CRAFT ADVISORY LEVEL WINDS TODAY...SO WE WILL ISSUE AN
ADVISORY FOR THIS MARGINAL EVENT. IT WILL LAST THROUGH MUCH OF
TONIGHT...THEN DIMINISH MONDAY MORNING AS THE PRESSURE GRADIENT
WEAKENS.
&&
.FIRE WEATHER...
NO CONCERNS TODAY WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MUCH
DRIER AIR MASS OVERSPREADS THE REGION ON MONDAY. LONG DURATIONS OF
LOW RH ARE EXPECTED FOR ALL FL ZONES AND HAVE ISSUED A WATCH. RH
CRITERIA WILL BE MET FOR AL AND GA, HOWEVER WINDS BELOW 20 MPH AND
KBDI BELOW 500 WILL PRECLUDE RED FLAG CONCERNS THERE. INLAND FL
ZONES MAY SEE LONG DURATIONS OF LOW RH TUESDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 87 55 82 52 87 / 60 0 0 0 0
PANAMA CITY 84 59 81 58 84 / 60 0 0 0 0
DOTHAN 85 54 79 55 87 / 60 0 0 0 0
ALBANY 86 54 79 53 85 / 60 0 0 0 0
VALDOSTA 84 55 79 52 83 / 60 10 0 0 0
CROSS CITY 82 55 79 53 85 / 50 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: COFFEE...DALE...GENEVA...
HENRY...HOUSTON.
GA...LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.
FL...LAKE WIND ADVISORY FROM 8 AM EDT /7 AM CDT/ THIS MORNING TO 8 PM
EDT /7 PM CDT/ THIS EVENING FOR THE FOLLOWING ZONES: BAY...
CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...GADSDEN...
GULF...HOLMES...INLAND WALTON...JACKSON...JEFFERSON...
LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...WAKULLA...
WASHINGTON.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: BAY...CALHOUN...DIXIE...FRANKLIN...
GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
WAKULLA...WASHINGTON.
GM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT MONDAY
FOR THE FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS
FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL
OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON
BEACH OUT 20 NM...COASTAL WATERS FROM APALACHICOLA TO
DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE RIVER TO
APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM APALACHICOLA
TO DESTIN FL FROM 20 TO 60 NM.
&&
LONG TERM/AVIATION/FIRE WEATHER...JAMSKI
REST OF DISCUSSION...FOURNIERHazardous weather outlook, May 11, 4:35 AM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 435 AM EDT SUN MAY 11 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-120845- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 435 AM EDT SUN MAY 11 2008 /335 AM CDT SUN MAY 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. ...SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE AREA TODAY... ...WINDY CONDITIONS WILL POSE A HAZARD TO BOATERS ON AREA LAKES AND THE GULF COASTAL WATERS... ...THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES... .DAY ONE...TODAY AND TONIGHT... AN UNUSUALLY STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE RAPIDLY SOUTHEAST ACROSS THE REGION TODAY AND THIS EVENING. WINDY CONDITIONS AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRECEDE THIS FRONT. THE COMBINATION OF A WARM AND HUMID AIRMASS AND STRONG WINDS WILL HELP CREATE AN ENVIRONMENT THAT IS FAVORABLE FOR LONG LIVED ROTATING THUNDERSTORMS. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES. THE RAIN WILL END FROM NORTHWEST TO SOUTHEAST LATER TODAY AS DRIER AIR MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... FAIR WEATHER IS FORECAST THROUGH WEDNESDAY. RAIN CHANCES WILL INCREASE LATER IN THE WEEK AND INTO THE WEEKEND AS A FRONTAL SYSTEM DRAWS CLOSER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY DUE TO THE ENHANCED SEVERE WEATHER THREAT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:05 AM EDT | Lake Wind Advisory | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 17 hr |
| May 11, 7:25 AM EDT | Tornado Warning | TAE | Lee | 50 min |
| May 11, 7:38 AM EDT | Severe Thunderstorm Warning | TAE | Worth | 37 min |
| May 11, 8:14 AM EDT | Severe Thunderstorm Warning | TAE | Ben Hill | 46 min |
| May 11, 8:44 AM EDT | Severe Thunderstorm Warning | TAE | Lee, Worth | 46 min |
| May 11, 8:55 AM EDT | Severe Thunderstorm Warning | TAE | Turner | 50 min |
| May 11, 9:30 AM EDT | Tornado Warning | TAE | Ben Hill, Irwin | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.